Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 24, 2017, 8:06 PM EST for Henry County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 8:06 PM EST (01:06 UTC)
- Expired
- Feb 24, 2017, 8:30 PM EST
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Henry County, KY
The radar
The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 6:36 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
487
WUUS53 KLMK 250106
SVRLMK
KYC103-250130-
/O.NEW.KLMK.SV.W.0006.170225T0106Z-170225T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
806 PM EST FRI FEB 24 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Central Henry County in central Kentucky...
* Until 830 PM EST
* At 805 PM EST, a severe thunderstorm was located near New Castle,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Castle, Eminence, Pleasureville, Port Royal, North
Pleasureville, Drennon Springs, Delville, Bethlehem, Slabtown and
Defoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3856 8506 3857 8504 3855 8500 3851 8503
3850 8502 3852 8500 3851 8498 3849 8499
3847 8495 3843 8496 3843 8494 3846 8493
3846 8492 3845 8491 3844 8493 3842 8488
3834 8505 3835 8517 3838 8522 3859 8508
TIME...MOT...LOC 0105Z 226DEG 48KT 3841 8511
HAIL...1.00IN
WIND...60MPH
$$
EBW1 follow-up statement
371
WWUS53 KLMK 250127
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
827 PM EST FRI FEB 24 2017
KYC103-250137-
/O.EXP.KLMK.SV.W.0006.000000T0000Z-170225T0130Z/
Henry KY-
827 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HENRY COUNTY WILL
EXPIRE AT 830 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM EST for
central Kentucky.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3856 8506 3857 8504 3855 8500 3851 8503
3850 8502 3852 8500 3851 8498 3849 8499
3847 8495 3843 8496 3843 8494 3846 8493
3846 8492 3845 8491 3844 8493 3842 8488
3834 8505 3835 8517 3838 8522 3859 8508
TIME...MOT...LOC 0127Z 226DEG 48KT 3857 8490
$$
EBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:58 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 24, 5:58 PM EST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Louisville KY 558 PM EST Fri Feb 24 2017 ...Updated Aviation Discussion... .Short Term (Now through Saturday Night)... Issued at 320 PM EST Fri Feb 24 2017 ...Severe Storms Possible This Evening... Main challenge is timing and impact of strong/severe storms this evening. 997mb surface low over southern Lake Michigan continues to draw strong southerly flow into the Ohio Valley, with record February warmth and wind gusts up to 35-40 mph. Strong cap in place over Kentucky, with model soundings suggesting 800mb temps near +10C. Thin line of storms over Indiana extending from near Muncie to Evansville is currently most notable for producing quite a bit of lightning. Once the cap breaks, expect rapid development as the mid-level lapse rates are near 9C/km. Limiting factor will be the ability to match up the 50-70 kt of effective shear near the front, and the 1000 J/kg CAPE out ahead of the front. Any window for supercell potential is quite narrow, but worth keeping an eye on. The more likely scenario is that storms will organize into a squall line, with damaging winds as the main threat. SPC Enhanced risk is now focused roughly along and north of I-64 and east of I-65, where there is a non-zero tornado threat, which will mostly be tied to brief meso-vortex spinups within the squall line. Areas west of I-65 have a lesser threat as it is a narrow window of opportunity for the cap to break before the forcing moves east. The cold front will push through around midnight or an hour or two after, bringing a quick end to the precip. Strong cold advection behind the front will send temperatures crashing, with Sat morning readings ranging from just above freezing in southern Indiana to the lower/mid 40s near the I-75 corridor. Saturday will be a cloudy and raw day under the cold pool aloft. Steep low-level lapse rates and just enough low-level moisture will support at least isolated showers, which could reach the ground as either rain or snow given cold enough temps in cloud. Minimal recovery in temps, especially over the Bluegrass region. Look for gradual clearing Sat night as the mid-level trof exits, and temps will drop into the 20s, which is actually just a few degrees below climo. .Long Term (Sunday through Friday)... Issued at 300 PM EST Fri Feb 24 2017 Upper-level pattern becomes zonal and the surface high shifts quickly to the east. Sunday looks like a dry day with temps recovering to near climo after a chilly start. As the flow aloft backs to WSW, a series of southern stream disturbances will swing through, bringing a few different rounds of precip to the Ohio Valley. Timing is always tricky in such a progressive pattern, so we'll keep POPs capped in the likely range and QPF on the light side. Best chances of rain will be Monday night, and again on Tuesday night. By Tue night/Wed the pattern is a bit more amplified, so will see the return of unseasonably warm temps and also include a slight chance for thunder. Surface high pressure and broad upper trofiness for the end of the work week, but heights do not drop that much and temps will run near climo. Fast-moving trof drops through the Great Lakes on Friday, but with most of the energy remaining to our north, will not include a Day 7 POP. && .Aviation (00Z TAF Update)... Issued at 550 PM EST Fri Feb 24 2017 Gusty SSW winds and high-based cu in place across central Kentucky to initialize this TAF set. Convection over southern Indiana and western Kentucky will push eastward and likely increase in coverage this evening as a strong mid-level cap finally breaks. The spotty nature of the initial convective line will likely allow storms along the cold front to hold together as they move in later in the evening, so will stretch the TEMPO TS groups out until roughly 05- 07Z. Will carry MVFR visibilities in those TEMPO groups, but thunderstorm cores could result in brief IFR conditions and wind gusts over 35 kt. Convection moves out after midnight, giving way to strong cold advection. Ceilings will be barely VFR for the rest of the night and most of Saturday, but we could see brief MVFR during the morning before mixing deepens in the afternoon. Will carry wind gusts in the 20-25 kt range for much of the day as the gradient remains tight. Light rain or snow showers can't be ruled out given the steep low- level lapse rates, but probabilities are too low for the TAFs. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........RAS Long Term.........RAS Aviation..........RAS
Hazardous weather outlook, Feb 24, 3:32 PM EST, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 332 PM EST Fri Feb 24 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-252045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 332 PM EST Fri Feb 24 2017 /232 PM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe thunderstorms are possible this evening. The main severe weather hazard will be damaging winds. The greatest severe threat is from 5 to 10 PM EST along and west of the I-65 corridor, and from 8 PM to 1 AM EST east of I-65. A brief tornado cannot be ruled out in areas along and north of I-64 and east of I-65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS
In the hours before
Local storm report, Feb 24, 6:28 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 1 NW HENRYVILLE 38.54N 85.78W
02/24/2017 M60 MPH CLARK IN TRAINED SPOTTER
TRAINED SPOTTER MEASURED WITH HANDHELD
ANEMOMETER AT HENRYVILLE EXIT OFF I-65.
&&
KDWSpecial weather statement, Feb 24, 6:57 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
657 PM EST FRI FEB 24 2017
KYZ025-028-029-250030-
Bullitt-Meade-Hardin-
657 PM EST FRI FEB 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEADE...
CENTRAL HARDIN AND SOUTHWESTERN BULLITT COUNTIES...
At 656 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Valley Station to 13
miles west of Elizabethtown. Movement was northeast at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Shepherdsville, Radcliff, Vine Grove, Muldraugh, West Point, Long
View, Howe Valley, Vertrees, Pitts Point and Four Corners.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3768 8623 3800 8593 3801 8574 3798 8571
3769 8597 3765 8624
TIME...MOT...LOC 2356Z 239DEG 24KT 3800 8589 3771 8611
AMSSpecial weather statement, Feb 24, 7:15 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
715 PM EST FRI FEB 24 2017
INZ092-KYZ030>034-250045-
Clark-Jefferson-Oldham-Shelby-Henry-Trimble-
715 PM EST FRI FEB 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CLARK...
OLDHAM...NORTHERN SHELBY...SOUTHERN TRIMBLE...HENRY AND EASTERN
JEFFERSON COUNTIES...
At 715 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Bedford to near Middletown. Movement
was northeast at 50 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms. Lots of nickel size hail has been reported in the
Louisville Metro.
Locations impacted include...
Jeffersontown, Shelbyville, Lyndon, La Grange, Middletown, Douglass
Hills, Anchorage, Worthington Hills, Coldstream and New Castle.
LAT...LON 3858 8521 3860 8508 3856 8506 3857 8504
3856 8501 3851 8503 3850 8502 3852 8500
3852 8498 3849 8499 3834 8498 3834 8499
3832 8498 3814 8540 3815 8542 3813 8543
3808 8554 3824 8557 3853 8550 3864 8525
TIME...MOT...LOC 0015Z 236DEG 42KT 3852 8536 3818 8548
AMSSpecial weather statement, Feb 24, 7:27 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
727 PM EST FRI FEB 24 2017
KYZ029-030-250045-
Jefferson-Bullitt-
727 PM EST FRI FEB 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON AND
NORTHWESTERN BULLITT COUNTIES...
At 726 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Okolona to 8 miles southwest of
Shepherdsville. Movement was northeast at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jeffersontown, Shepherdsville, Lyndon, Douglass Hills, Hurstbourne,
Anchorage, Pioneer Village, Hurstbourne Acres, Hollow Creek and Blue
Ridge Manor.
A severe thunderstorm watch remains in effect until 200 AM EST for
central Kentucky.
LAT...LON 3807 8553 3792 8583 3792 8585 3793 8585
3828 8555
TIME...MOT...LOC 0026Z 223DEG 31KT 3811 8567 3790 8583
EBWSpecial weather statement, Feb 24, 7:43 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
743 PM EST FRI FEB 24 2017
KYZ032-033-250100-
Henry-Trimble-
743 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TRIMBLE AND HENRY
COUNTIES...
At 743 PM EST, a strong thunderstorm was located near New Castle,
moving northeast at 55 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
New Castle, Campbellsburg, Port Royal, Drennon Springs, Delville,
Bethlehem, Slabtown, Sulphur, Lacie and Lockport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3858 8521 3860 8508 3856 8506 3857 8504
3855 8500 3851 8503 3852 8498 3849 8499
3848 8497 3846 8495 3846 8492 3845 8491
3843 8494 3845 8494 3844 8496 3843 8495
3836 8513 3849 8532 3861 8522
TIME...MOT...LOC 0043Z 234DEG 47KT 3848 8512
AMSSpecial weather statement, Feb 24, 7:48 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
748 PM EST FRI FEB 24 2017
KYZ030-031-033-034-250115-
Jefferson-Oldham-Shelby-Henry-
748 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN OLDHAM...NORTHWESTERN
SHELBY...SOUTHWESTERN HENRY AND NORTHEASTERN JEFFERSON COUNTIES...
At 746 PM EST, a strong thunderstorm was located over Jeffersontown,
moving northeast at 50 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Pea-size hail was observed at the NWS office on the south
side of Louisville.
Locations impacted include...
Jeffersontown, Shelbyville, Lyndon, La Grange, Middletown, Douglass
Hills, Hurstbourne, Anchorage, Hurstbourne Acres and Worthington
Hills.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A severe thunderstorm watch remains in effect until 200 AM EST for
central Kentucky.
LAT...LON 3849 8532 3850 8531 3834 8509 3814 8541
3815 8542 3813 8543 3810 8548 3809 8552
3818 8565 3850 8533
TIME...MOT...LOC 0046Z 223DEG 45KT 3818 8554
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 7:15 PM EST | Special Weather Statement | LMK | Henry, Oldham, Shelby | 30 min |
| Feb 24, 7:27 PM EST | Special Weather Statement | LMK | Jefferson | 18 min |
| Feb 24, 7:43 PM EST | Special Weather Statement | LMK | Henry | 17 min |
| Feb 24, 7:48 PM EST | Special Weather Statement | LMK | Shelby | 27 min |
| Feb 24, 8:22 PM EST | Special Weather Statement | LMK | Green | 23 min |
| Feb 24, 8:42 PM EST | Special Weather Statement | LMK | Taylor | 33 min |
| Feb 24, 8:54 PM EST | Special Weather Statement | LMK | Anderson, Franklin | 21 min |
| Feb 24, 8:58 PM EST | Special Weather Statement | LMK | Mercer | 32 min |
| Feb 24, 9:16 PM EST | Special Weather Statement | LMK | Scott | 29 min |
| Feb 24, 9:31 PM EST | Special Weather Statement | LMK | Fayette, Jessamine | 29 min |
| Feb 24, 9:37 PM EST | Special Weather Statement | LMK | Harrison | 23 min |
| Feb 24, 9:57 PM EST | Special Weather Statement | LMK | Bourbon, Fayette | 18 min |
| Feb 24, 10:15 PM EST | Special Weather Statement | LMK | Lincoln | 15 min |
| Feb 24, 10:30 PM EST | Special Weather Statement | LMK | Lincoln | 15 min |
| Feb 24, 10:46 PM EST | Special Weather Statement | LMK | Madison | 14 min |
| Feb 24, 10:50 PM EST | Special Weather Statement | LMK | Clinton | 25 min |
| Feb 24, 10:59 PM EST | Special Weather Statement | LMK | Madison | 16 min |
| Feb 24, 11:06 PM EST | Severe Thunderstorm Warning | LMK | Clinton | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.